Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 

 

Vanishing of the leading term
in Harish-Chandra's local character expansion


Author: Reid C. Huntsinger
Journal: Proc. Amer. Math. Soc. 124 (1996), 2229-2234
MSC (1991): Primary 22E50
MathSciNet review: 1307530
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Harish-Chandra's formula for the character $\Theta _\pi $ of an irreducible smooth representation $\pi $ of a reductive $p$-adic group $G$ expresses $\Theta _\pi $ near $1$ as a linear combination of the Fourier transforms of nilpotent $G$-orbits in the Lie algebra of $G$. In this note, we prove that if $\pi $ is tempered but not in the discrete series, then the coefficient attached to the zero nilpotent orbit vanishes.


References [Enhancements On Off] (What's this?)

  • 1. M. Assem, The Fourier transform and some character formulæ for $p$-adic $\text {SL}_\ell $, $\ell $ a prime, Amer. J. Math., to appear. CMP 95:05
  • 2. Laurent Clozel, Invariant harmonic analysis on the Schwartz space of a reductive 𝑝-adic group, Harmonic analysis on reductive groups (Brunswick, ME, 1989) Progr. Math., vol. 101, Birkhäuser Boston, Boston, MA, 1991, pp. 101–121. MR 1168480, 10.1007/978-1-4612-0455-8_6
  • 3. Harish-Chandra, Harmonic analysis on reductive 𝑝-adic groups, Lecture Notes in Mathematics, Vol. 162, Springer-Verlag, Berlin-New York, 1970. Notes by G. van Dijk. MR 0414797
  • 4. Harish-Chandra, Admissible invariant distributions on reductive 𝑝-adic groups, Lie theories and their applications (Proc. Ann. Sem. Canad. Math. Congr., Queen’s Univ., Kingston, Ont., 1977) Queen’s Univ., Kingston, Ont., 1978, pp. 281–347. Queen’s Papers in Pure Appl. Math., No. 48. MR 0579175
  • 5. ------, The Plancherel formula for reductive $p$-adic groups, Collected Works, vol. IV (ed. V.S. Varadarajan), Springer-Verlag, Berlin, Heidelberg and New York, 1984, pp. 353--367.
  • 6. Rebecca A. Herb, Elliptic representations for 𝑆𝑝(2𝑛) and 𝑆𝑂(𝑛), Pacific J. Math. 161 (1993), no. 2, 347–358. MR 1242203
  • 7. Roger Howe, The Fourier transform and germs of characters (case of 𝐺𝑙_{𝑛} over a 𝑝-adic field), Math. Ann. 208 (1974), 305–322. MR 0342645
  • 8. David Kazhdan, Cuspidal geometry of 𝑝-adic groups, J. Analyse Math. 47 (1986), 1–36. MR 874042, 10.1007/BF02792530
  • 9. C. Mœglin and J.-L. Waldspurger, Modèles de Whittaker dégénérés pour des groupes 𝑝-adiques, Math. Z. 196 (1987), no. 3, 427–452 (French). MR 913667, 10.1007/BF01200363
  • 10. Fiona Murnaghan, Asymptotic behaviour of supercuspidal characters of 𝑝-adic 𝐺𝐿₃ and 𝐺𝐿₄: the generic unramified case, Pacific J. Math. 148 (1991), no. 1, 107–130. MR 1091533
  • 11. Fiona Murnaghan, Asymptotic behaviour of supercuspidal characters of 𝑝-adic 𝐺𝑆𝑝(4), Compositio Math. 80 (1991), no. 1, 15–54. MR 1127058
  • 12. ------, Characters of supercuspidal representations of classical groups, preprint.
  • 13. Ranga Rao, Orbital integrals on reductive groups, Ann. of Math. 96 (1972), 505--510.
  • 14. Jonathan D. Rogawski, An application of the building to orbital integrals, Compositio Math. 42 (1980/81), no. 3, 417–423. MR 607380
  • 15. Paul J. Sally Jr., Some remarks on discrete series characters for reductive 𝑝-adic groups, Representations of Lie groups, Kyoto, Hiroshima, 1986, Adv. Stud. Pure Math., vol. 14, Academic Press, Boston, MA, 1988, pp. 337–348. MR 1039842
  • 16. J. A. Shalika, A theorem on semi-simple \cal𝑃-adic groups, Ann. of Math. (2) 95 (1972), 226–242. MR 0323957
  • 17. Marko Tadić, Notes on representations of non-Archimedean 𝑆𝐿(𝑛), Pacific J. Math. 152 (1992), no. 2, 375–396. MR 1141803
  • 18. G. Van Dijk, Computation of certain induced characters of $p$-adic groups, Math. Ann. 199 (1972), 229--240.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 22E50

Retrieve articles in all journals with MSC (1991): 22E50


Additional Information

Reid C. Huntsinger
Email: reid@math.uchicago.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-96-03183-8
Keywords: Character, nilpotent orbit, reductive $p$-adic group
Received by editor(s): September 7, 1994
Received by editor(s) in revised form: November 8, 1994
Communicated by: Roe Goodman
Article copyright: © Copyright 1996 American Mathematical Society